Washington, 2016

Winter Storm in Washington, February 19 to 20, 2016

February 19 to 20, 2016 · NWS OTX · 1 event in 1 county or zone

A negatively tilted cold front pushed through the area and brought heavy snow to mountain locations of Northeast Washington above 4000 feet MSL on Friday February 19th and the early morning of Saturday February 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A negatively tilted cold front pushed through the area and brought heavy snow to mountain locations of Northeast Washington above 4000 feet MSL on Friday February 19th and the early morning of Saturday February 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 19, 6:44 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 19, 6:44 AM PST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
644 AM PST FRI FEB 19 2016

.SYNOPSIS...
Unsettled...wet and breezy conditions will prevail today as another
front brings more rain and mountain snow to the region. Windy
conditions are likely this evening in the wake of a cold front
passage. High pressure this weekend will bring a return to mild
weather and less wind. A fast moving weather system will be
possible Sunday into Sunday night and then generally dry and mild
conditions are shaping up for next week.

&&

.DISCUSSION...
A minor update has been made to the forecast to remove the Winter
Weather Advisory from the Shoshone County portion of the Idaho
panhandle. Precipitation has ended for the time being and cameras
indicate the interstate is bare. Otherwise forecast remains the
same with radar beginning to fill in with the isentropic
precipitation shield from the next incoming storm system...which
is expected to evolve as outlined in the previous discussion.
/Fugazzi

&&

.AVIATION...
12Z TAFS: A most pacific storm system will bring light stratiform
rain to all TAF sites after 15Z today with mainly MVFR or low VFR
ceilings as a warm front develops over the region. A sharp cold
front will pass through KEAT and KMWH around 00Z ant the eastern
TAF sites between 00Z and 03Z. Ahead and along this front heavier
showers are likely with MVFR ceilings and brief MVFR visibilities
in heavier rain. A sharp wind shift and increase in winds will
occur after FROPA with windy and gusty conditions through the
night especially over the eastern TAF sites...while precipitation
will taper off. The moist boundary layer may promote the formation
of upslope MVFR or IFR stratus late tonight at KGEG and KPUW but
this likelihood is uncertain and low confidence. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  35  42  29  45  31 /  70  80  10   0   0  50
Coeur d'Alene  45  34  42  28  45  31 /  70 100  20  10   0  50
Pullman        49  37  43  31  47  33 /  60  80  10   0  10  50
Lewiston       54  38  50  34  52  36 /  40  60  10   0  10  40
Colville       44  33  42  28  42  30 / 100 100  20  10  10  40
Sandpoint      43  33  41  27  41  31 /  70 100  30  10  10  50
Kellogg        41  31  37  25  40  30 /  60 100  50  10  10  50
Moses Lake     50  33  49  30  47  31 /  70  40   0   0  40  10
Wenatchee      45  30  44  29  42  30 /  90  40  10   0  50  10
Omak           42  30  40  27  39  27 / 100  70  10   0  50  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 10 AM this morning to 4 AM PST
     Saturday for Northern Panhandle.

WA...Winter Storm Warning from 10 AM this morning to 4 AM PST
     Saturday for Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory until 10 PM PST this evening for East
     Slopes Northern Cascades.

&&
Hazardous weather outlook, Feb 19, 5:50 AM PST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
550 AM PST FRI FEB 19 2016

WAZ041-043-044-201400-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
550 AM PST FRI FEB 19 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ002>004-026-027-WAZ031>036-201400-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
550 AM PST FRI FEB 19 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Windy conditions will develop over the region this afternoon and
tonight as a strong cold front passes through. Southwest winds of
15 to 25 mph will be interspersed with gusts as high as 35 to 40
mph...with the strongest winds on the Palouse and the Pomeroy
area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-WAZ037-038-042-201400-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
550 AM PST FRI FEB 19 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A moist Pacific storm system will bring heavy snow accumulations
to the mountains above 4000 feet elevation. The valleys of the
north Cascades will receive significant accumulations as well.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Mountains

When
February 19, 10:00 AM PST to February 20, 2:42 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The ski area 49 Degrees North which is located 9 miles east of Chewelah, WA reported 7 inches of new snow associated with the passing winter storm system.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612515.